Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 31, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 17, 2018, 5:10 PM CDT for Greene County, Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2018, 5:10 PM CDT (22:10 UTC)
- Expired
- May 17, 2018, 6:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Greene County, MS
The radar
The Mobile radar (KMOB), 72 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1317 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1411 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
061 WUUS54 KMOB 172210 SVRMOB MSC041-172300- /O.NEW.KMOB.SV.W.0031.180517T2210Z-180517T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Mobile AL 510 PM CDT THU MAY 17 2018 The National Weather Service in Mobile has issued a * Severe Thunderstorm Warning for... Central Greene County in southeastern Mississippi... * Until 600 PM CDT. * At 510 PM CDT, a severe thunderstorm was located 8 miles northwest of Leakesville, moving east at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Leakesville. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3134 8872 3129 8844 3102 8843 3117 8882 TIME...MOT...LOC 2210Z 286DEG 17KT 3123 8867 HAIL...<.75IN WIND...60MPH $$
2 follow-up statements
254 WWUS54 KMOB 172229 SVSMOB Severe Weather Statement National Weather Service Mobile AL 529 PM CDT THU MAY 17 2018 MSC041-172300- /O.CON.KMOB.SV.W.0031.000000T0000Z-180517T2300Z/ Greene MS- 529 PM CDT THU MAY 17 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR SOUTHEASTERN GREENE COUNTY... At 528 PM CDT, a severe thunderstorm was located over Leakesville, moving east at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Leakesville. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3132 8861 3129 8844 3102 8843 3113 8871 TIME...MOT...LOC 2228Z 286DEG 23KT 3119 8853 HAIL...<.75IN WIND...60MPH $$
715
WWUS54 KMOB 172251
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
551 PM CDT THU MAY 17 2018
MSC041-172301-
/O.EXP.KMOB.SV.W.0031.000000T0000Z-180517T2300Z/
Greene MS-
551 PM CDT THU MAY 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENE COUNTY
WILL EXPIRE AT 600 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3132 8861 3129 8844 3102 8843 3113 8871
TIME...MOT...LOC 2251Z 286DEG 17KT 3117 8843
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:57 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 17, 3:57 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Mobile AL 357 PM CDT Thu May 17 2018 .NEAR TERM /Now Through Friday/...A lobe of shortwave energy moving over western portions of the Southeast moves over and east of the forecast area tonight. A tongue of significantly dryer air behind the lobe of energy in the mid/upper levels moves over the Lower Mississippi River Valley and the forecast area overnight into Friday. The current activity over the forecast area will continue to move generally east the rest of the day through tonight in the general westerly flow above the surface, moving east of the forecast area after midnight. The dryer mid/upper level air will help to cut back on the chance of rain over areas north of the coast Friday, but with a surface ridge building west over the Gulf, deeper layer onshore flow flow returns, along with Gulf moisture. At this point, the moisture return over areas north of our coastal counties doesn't happen until late afternoon into Friday night, so am placing best chance of rain during the day Friday closer to the coast, tapering down as one moves inland. Am concerned about another day of strong to severe storms Friday. With the tsra development reaching into the drier mid/upper level air over central parts of the forecast area, stronger downburst winds become a strong possibility. Hail remains a possibility also. Looking at temps, above seasonal highs continue, especially inland with the drier air allowing for better heating during the day. Am also expecting overnight lows above seasonal tonight, with decent low level moisture present. Southeastern portions of the forecast area are expected to be the warmest with the most moisture lasting longer, along with convection lasting into the overnight over eastern portions of the forecast area. 16/SAM .SHORT TERM /Friday night Through Sunday night/...Weather pattern remains relatively unchanged through Friday night with weak low pressure trof just inland from the coast, but surface high pressure ridge begins to build in from the east Saturday and then persists across the region through Sunday night. With this, expect pattern of scattered afternoon and early evening showers and thunderstorms to continue through the period, with rain chances slightly lower over the second half of the forecast period as trofing aloft flattens somewhat into slight ridging. Temperatures remain rather consistent too, with daytime highs just above normal for this time of the year ranging from the upper 80s to lower 90s and overnight lows ranging from the upper 60s over the interior zones to the low 70s closer to the coast. 12/DS .LONG TERM /Monday Through Thursday/...A surface high pressure ridge extends west across the area through most of the period. As a result, a typical summer-like pattern will continue through the period. Scattered afternoon and evening showers and thunderstorms, with high temps in the upper 80s and lower 90s and lows ranging from the upper 60s inland to lower 70s at the coast. 12/DS && .MARINE...A surface ridge builds west over the Gulf of Mexico into the weekend and lasts well into the coming week. Light to at times moderate onshore flow expected with a shift from general southwesterly to southeasterly as the ridge shifts north to over the Southeast. 16/SAM && .PRELIMINARY POINT TEMPS/POPS... Mobile 68 88 68 91 68 91 67 89 / 30 50 20 40 10 50 20 30 Pensacola 72 87 71 87 70 87 70 86 / 30 50 20 40 20 40 20 30 Destin 73 85 76 84 75 84 74 83 / 30 40 20 20 20 40 20 30 Evergreen 67 88 69 91 67 91 67 89 / 40 50 20 30 20 50 20 30 Waynesboro 65 89 67 91 67 89 67 88 / 20 40 20 30 20 50 20 30 Camden 67 87 69 90 68 90 67 88 / 40 30 20 30 20 40 20 30 Crestview 67 89 69 90 67 90 66 88 / 30 50 20 40 20 40 20 30 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, May 17, 6:01 AM CDT, 11 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 601 AM CDT Thu May 17 2018 ALZ051>060-261>266-FLZ201>206-GMZ633-MSZ067-075-076-078-079- 181115- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Perdido Bay-Wayne-Perry-Greene- Stone-George- 601 AM CDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida...southeast Mississippi and the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are expected to develop across the area again, especially during the afternoon and evening hours. A few storms could become strong to marginally severe this afternoon, capable of producing strong to locally damaging wind gusts, hail, frequent cloud to ground lightning strikes, and locally heavy rainfall. There is a moderate risk of rip currents along the Alabama and northwest Florida panhandle beaches today and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a moderate risk of rip currents along the Alabama and northwest Florida Friday and Friday night. .SPOTTER INFORMATION STATEMENT... Activation of SkyWarn Severe Storm Spotter networks is currently not anticipated. GMZ630>632-634>636-650-655-670-675-181115- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 601 AM CDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms will be capable of producing locally strong wind gusts and higher seas over the marine area today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Winds and seas will be locally higher near isolated to scattered showers and thunderstorms. Otherwise, the probability for widespread hazardous weather is low.
In the hours before
Special weather statement, May 17, 4:15 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Mobile AL
415 PM CDT THU MAY 17 2018
FLZ203-204-172215-
Santa Rosa Coastal FL-Santa Rosa Inland FL-
415 PM CDT THU MAY 17 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SANTA ROSA COUNTY UNTIL 515 PM CDT...
At 415 PM CDT, the strong thunderstorms were located along a line
extending from near Jay to near Ensley, and moving east at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Pensacola, Pace, Milton, Bagdad, Jay, Pea Ridge, Roeville,
Floridatown and Point Baker.
LAT...LON 3051 8716 3053 8719 3055 8719 3056 8722
3057 8722 3060 8723 3061 8726 3063 8725
3070 8727 3099 8717 3100 8679 3050 8694
3050 8716
TIME...MOT...LOC 2115Z 268DEG 11KT 3099 8715 3055 8728Local storm report, May 17, 4:30 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
430 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM TSTM WND DMG 2 ENE BASIN 30.82N 88.61W
05/17/2018 GEORGE MS EMERGENCY MNGR
PICTURES OF TREES AND LARGE LIMBS DOWN IN
THE BASIN COMMUNITY (SOUTHERN GEORGE COUNTY)
VIA EMA AND MEDIA.
&&
MBLocal storm report, May 17, 4:47 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
447 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG 2 WNW BREWTON 31.12N 87.10W
05/17/2018 ESCAMBIA AL FIRE DEPT/RESCUE
MULTIPLE TREES DOWN ON THE ROAD IN THE PEA
RIDGE AREA. REPORT VIA SOCIAL MEDIA.
&&
MBSpecial weather statement, May 17, 4:52 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Mobile AL
452 PM CDT THU MAY 17 2018
ALZ058-060-172245-
Covington AL-Crenshaw AL-
452 PM CDT THU MAY 17 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHERN CRENSHAW AND COVINGTON COUNTIES UNTIL 545 PM
CDT...
At 451 PM CDT, the strong thunderstorms were located along a line
extending from 5 miles west of Red Level to 16 miles west of Laurel
Hill, and moving east at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Andalusia, Opp, Florala, Brantley, River Falls, Red Level, Lockhart,
Dozier, Heath and Gantt.
LAT...LON 3153 8620 3099 8619 3100 8670 3135 8670
3137 8667 3140 8666 3143 8667 3144 8670
3152 8670 3152 8650 3156 8650 3162 8615
3154 8614
TIME...MOT...LOC 2151Z 248DEG 27KT 3141 8671 3104 8673Special weather statement, May 17, 4:54 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
454 PM CDT THU MAY 17 2018
ALZ060-FLZ203>205-172300-
Covington AL-Okaloosa Inland FL-Santa Rosa Coastal FL-
Santa Rosa Inland FL-
454 PM CDT THU MAY 17 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...OKALOOSA AND NORTHEASTERN SANTA ROSA COUNTIES UNTIL 600 PM
CDT...
At 454 PM CDT, the strong thunderstorms were located along a line
extending from 14 miles southeast of Riverview to near Pea Ridge, and
moving east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Crestview, Baker and Laurel Hill.
LAT...LON 3099 8639 3057 8639 3058 8704 3100 8681
3100 8636 3099 8636
TIME...MOT...LOC 2154Z 258DEG 20KT 3096 8685 3063 8709Special weather statement, May 17, 5:04 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
504 PM CDT THU MAY 17 2018
MSZ076-172245-
Greene MS-
504 PM CDT THU MAY 17 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...GREENE
COUNTY UNTIL 545 PM CDT...
At 504 PM CDT, the strong thunderstorm was located 9 miles northeast
of McLain, or 11 miles northwest of Leakesville, moving southeast at
25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Leakesville and McLain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3122 8884 3141 8875 3138 8845 3100 8843
3100 8845 3109 8884
TIME...MOT...LOC 2204Z 294DEG 22KT 3122 8873The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 12:20 PM CDT | Special Weather Statement | MOB | George | 40 min |
| May 17, 12:42 PM CDT | Severe Thunderstorm Warning | MOB | Wayne | 48 min |
| May 17, 12:44 PM CDT | Severe Thunderstorm Warning | MOB | George | 46 min |
| May 17, 1:21 PM CDT | Severe Thunderstorm Warning | MOB | George | 39 min |
| May 17, 2:25 PM CDT | Severe Thunderstorm Warning | MOB | Wayne | 29 min |
| May 17, 4:02 PM CDT | Special Weather Statement | MOB | Wayne | 43 min |
| May 17, 5:04 PM CDT | Special Weather Statement | MOB | Greene | 41 min |
| May 17, 6:15 PM CDT | Special Weather Statement | MOB | George | 45 min |
| May 17, 6:20 PM CDT | Severe Thunderstorm Warning | MOB | George | 40 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.